Can Over-The-Counter Drugs Get You High?

Over-The-Counter Drug Misuse and Abuse

When you think of over-the-counter drugs, you probably think of medicines that can help reduce a fever, stop a cough, or decrease congestion. These are very common medications that can easily be picked up and purchased at our local drug stores. Since they’re so accessible, it’s usually assumed that over-the-counter drugs are not dangerous. However, they may cause more complications than you would think.

 

The Basics of Over-the-Counter Drugs

Over-the-counter medications, which don’t require a prescription, can be sold directly to consumers at drug stores and pharmacies. These drugs are typically designed to treat physical conditions like pain, coughs, colds, diarrhea, constipation, acne, and more. While over-the-counter medications can greatly help and heal people who are suffering, they can also be addictive and potentially dangerous if they are misused or abused.

 

Misusing Over-the-Counter Drugs

People typically misuse medications by swallowing large quantities at once. When someone misuses an over-the-counter drug it means that they take the medicine other than directed on the package, mix over-the-counter drugs together, or use a medicine primarily for the effects that it causes. Some medications that can be found over the counter may lead to a feeling that resembles alcohol- or marijuana-induced intoxication.

 

Could OTC Drugs Get Someone High?

Some over-the-counter drugs have the potential to produce a high sensation. For example, Dextromethorphan, which is found in cold and cough medicines, is known for causing hallucinations. Other over-the-counter substances that may cause someone to get high include Pseudoephedrine (a decongestant found in cold medicine), Loperamide (an anti-diarrheal), and Dimenhydrinate (found in motion sickness pills).

When someone gets high off an over-the-counter medication such as one of the drugs listed above, they may seek out this feeling more often. This may lead to serious dependence and even addiction.

 

Risks of Over-the-Counter Drug Misuse

The most common risk of over-the-counter drug misuse is addiction. When someone becomes addicted to an over-the-counter drug, they may display problematic behaviors and begin to have problems with work, family, and their other relationships. In addition to addiction, over-the-counter drug misuse may also lead to some undesirable symptoms like:

  • Vomiting
  • Rapid heart rate
  • Poor motor control
  • Lack of energy
  • Vision changes
  • Sweating

It can also cause more serious complications such as brain damage and overdose. If someone experiences an overdose from an over-the-counter medication, it’s important to them to seek emergency medical attention as soon as possible.

 

Treating OTC Drug Abuse

Someone who abuses over-the-counter drugs is also likely to experience symptoms of drug withdrawal if they suddenly stop using. If someone is going through withdrawal, it’s recommended that they detox at a rehabilitation facility or in another medically-administered environment. An individual’s detox treatment plan will depend on the drug they used and how severe the addiction is. For example, people who experience withdrawal from Loperamide may benefit from medications such as Naloxone.

After detox, those who abuse over-the-counter drugs are encouraged to enroll in an inpatient or outpatient rehabilitation program. Programs will usually offer treatment methods such as mental health counseling, group therapies, and behavioral therapies like CBT (Cognitive Behavioral Therapy) and Contingency Management.

To learn more about the side effects and potential risks of over-the-counter drugs, contact our team of substance abuse treatment professionals by calling 866-345-2147.